Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


doubts on supplements
Jan 24, 2010

Im a 42 hiv + woman since 1991. Actually I'm on Viramune (2x day) and kivexa and my virus load is negative for the last 3 years. After reading about supplements i started taking Q10, DHEA (25 mg), omega 3, folic acid (0.04) b complex and vitamin c and stopped taking sinvastatina 10. Is there a danger of interaction with my meds and are those supplements correct? I take them to help me aging with HIV and treat my lipodistrophy.

Response from Mr. Vergel

We have no interaction data on the supplements, but I doubt that any of them would have problems (all are very commonly used in HIV, but funding of pharmacology studies to measure interactions is low unless you are taking about pharmaceutical drugs, unfortunately!)

DHEA: have your doctor measure your blood levels of DHEA-S to see if they are OK now. DHEA is an adrenal androgen that may increase testosterone in women, which could improve lean body mass and sexual function but could also have some masculinizing effects if overdosed. DHEA has become very popular specially in women since many report better energy levels and mood. But check your blood levels of its metabolite DHEA-S!

Coenzyme Q10: A small HIV study reported better energy levels compared to placebo. It may have heart protecting effects.

Omega 3 oils: Most popular supplement right now. 3000 to 5000 mg a day have been reported to decrease triglycerides and some people report better mood (anecdotal), but choose a supplement that you do not burp (take it with food)

Folic acid and B vitamins- always good to take

You stopped the lipid lowering drug? Please talk to your doctor. I would not do that unless your doctor tells you (some people can stop those meds if their diet, weight and exercise habits improve)

I hope this helps. Also, read all my posts related to lipodystrophy, The latest is http://www.thebody.com/content/art53553.html Nelson's Lipo article

Nelson



Previous
trying to gain weight
Next
Are dietary supplements useful against cardiovascular risk?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement